News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Discontinuing Effexor XR, how to?


 CTDani - Tue Dec 20, 2005 9:21 am

Hello,
I'm writing to hopefully gain some insight into HOW I am to discontinue my antidepressant without completely losing control and sending myself into the psych ward. I currently take 75mg/1x day of Effexor XR. I've been consuming this medication for about 2 1/2 years. The benefits to this drug are nothing shy of miraculous. I've never felt so incredibly confident, ambitious, happy, energetic, etc in all of my life. Had it not been for this drug, I really don't know what I would have done to combat my depression. My depression was so bad that I was sleeping all day, not eating, lost interest in practically everything that made me happy, and was suicidal. Now, as far as the side effects associated with discontinuing this medication? That's an ENITRELY different story. THOSE effects are nothing short of pure HELL here on earth. I know based on experience, and based on reading the experiences of others involved.

I miss ONE day and I"m all over the place: Lethargic, nauseated, vomitting, 'spacey', TIRED, irritable, forgetful, etc. You name any side effect associated with withdrawal symptoms and I have them. The share fact that missing ONE dose can have such a profound impact on my mental and physical well being scares the hell out of me. HOW can I discontinue this medications safely with minimal side effects? I've read a LOT of posts where people have removed the beads from their medication tablets. Is this effective? I am so scared to do this and would appreciate any help and/or advice anyone can offer me. I don't want to be reliant upon one medication for the rest of my life and I'm fearful that I will have to in order to spare my sanity and physcial capacity.

Has anyone had success with their own 'regime' for discontinuation? Success in going from 75mg a day? Do you have to take something else, like prozac, to help combat the withdrawals? Please help.

Sincerely,
Danielle
 Dr. Tamer Fouad - Wed Dec 21, 2005 2:43 am

User avatar Hello,
General strategies to prevent and manage symptoms associated with the discontinuation of SSRIs include a gradual tapering of the dose when discontinuing treatment with any SSRI except for fluoxetine (Prozac).[1] If withdrawal reactions occur while tapering or at the end of treatment, it may be necessary to increase the dose and initiate a slower rate of taper.[2,3] Some authors suggest switching to fluoxetine (Prozac) if symptoms are severe and the patient is unable to discontinue the SSRI despite tapering.[2,1,4] For paroxetine (Paxil), some suggest reducing the dose by 5 mg/d at weekly intervals to below the initial minimum therapeutic dose.[5]

Recommendations for patients:
Work closely with a doctor. Think of your doctor as your partner in healing. Don’t go off medication without medical supervision.

Taper the medication. Experts agree that the best way to avoid withdawal side effects is to wean off the medication. By reducing the dosage in small increments, the brain can gradually adjust to the change in chemical balance and slowly adapt to living without the drug. For some people, experts say, this process may take up to a year.

Get psychotherapy. While drugs can often cover up problems, therapy can help uncover and address the underlying causes. Cognitive behavioral treatment, for example, can work to change maladaptive behavior, bring out stifled emotions and provide you with the tools for dealing with future issues. In fact, extensive clinical research has shown that for some conditions, psychotherapy is superior to medication in the long run.

Time it right. It is best to go off medication when any external factors that may have led to depression or a panic attack are resolved or at least under your control. It may be beneficial to go off medication when not undergoing a major life change or enduring stress.

Exercise. Study after study provides strong evidence that exercise plays a major role in lifting mood, boosting energy, improving immune function, reducing stress, anxiety and insomnia, increasing sex drive and elevating self-esteem.

Eat a healthy, balanced diet. Consider consulting a nutritionist who can suggest foods that will positively impact mood, energy level or help treat (or at least not worsen) any other conditions.

Get your hormone systems tested. Treatable hormone imbalances like an underactive thyroid or deficiencies of amino acids and minerals can rob you of energy, sexual vitality and feelings of well-being.

Consider vitamin supplements. Some patients have successfully come off Efexor, for example, by taking 25-50 mg. of Vitamin B6 daily. However, there is no evidence for this technique and excessive doses on a prolonged basis can be toxic.

Turn to friends and family. It has also been suggested to make use of community resources such as church or support groups.

References
=========
1. Macdonald L. Discontinuation reactions associated with SSRIs. Can Adverse Drug Reaction Newsl 1998;8 (4):2-3. Also in CMAJ 1998;159(7):846-7.
2. Haddad PM. Antidepressant discontinuation syndromes. Drug Saf 2001;24:183-97.
3. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997;58(Suppl 7):5-10.
4. Taman L, Ozpoyraz N. Selective serotonin reuptake inhibitor discontinuation syndrome: a review. Adv Ther 2002;19(1):17-26.
5. Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry 1997;58(7):291-7.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here